Alert archive / Washington / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Spokane, WA

May 18, 2023Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at May 18, 2023, 5:18 PM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 5:18 PM PDT (00:18 UTC)
Expired
May 18, 2023, 8:15 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 117 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WGUS56 KOTX 190018
FFWOTX
WAC007-190315-
/O.NEW.KOTX.FF.W.0004.230519T0018Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
518 PM PDT Thu May 18 2023

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Irving Peak Burn Scar in...
  West Central Chelan County in north central Washington...

* Until 815 PM PDT.

* At 518 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Irving Peak Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Little Wenatchee River Drainage. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding caused by
           thunderstorms in and around the Irving Peak Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Irving Peak Burn Scar.

* Some locations that will experience flash flooding include...
  Riverside Campground and Lake Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Irving Peak burn scar 
northwest of Lake Wenatchee, including the steep slopes of along 
White River and Little Wenatchee River. High intensity rainfall on 
the burned area may cause flash flooding, mud slides and rock 
slides. Hikers, campers, and motorists in and below the Irving Peak 
burned area should take immediate precautions to protect life and 
property.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4793 12107 4790 12090 4782 12082 4785 12107

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
2 follow-up statements
791 
WGUS76 KOTX 190117
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
617 PM PDT Thu May 18 2023

WAC007-190315-
/O.CON.KOTX.FF.W.0004.000000T0000Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
617 PM PDT Thu May 18 2023

...FLASH FLOOD WARNING FOR THE IRVING PEAK BURN SCAR REMAINS IN 
EFFECT UNTIL 815 PM PDT THIS EVENING FOR WEST CENTRAL CHELAN 
COUNTY...

At 617 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Irving Peak Burn Scar. Between 1 and 1.5 inches of 
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Little Wenatchee River Drainage. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding caused by thunderstorms
         in and around the Irving Peak Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Irving Peak Burn Scar.

Some locations that will experience flash flooding include...
  Riverside Campground and Lake Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Irving Peak burn scar 
northwest of Lake Wenatchee, including the steep slopes of along 
White River and Little Wenatchee River. High intensity rainfall on 
the burned area may cause flash flooding, mud slides and rock 
slides. Hikers, campers, and motorists in and below the Irving Peak 
burned area should take immediate precautions to protect life and 
property.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4793 12107 4790 12090 4782 12082 4785 12107

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JW
227 
WGUS76 KOTX 190314
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
814 PM PDT Thu May 18 2023

WAC007-190324-
/O.EXP.KOTX.FF.W.0004.000000T0000Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
814 PM PDT Thu May 18 2023

...FLASH FLOOD WARNING FOR THE IRVING PEAK BURN SCAR WILL EXPIRE AT 
815 PM PDT THIS EVENING FOR WEST CENTRAL CHELAN COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 4793 12107 4790 12090 4782 12082 4785 12107

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:06 PM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 18, 3:06 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
306 PM PDT Thu May 18 2023

.SYNOPSIS...
The Inland Northwest will experience isolated showers and
thunderstorms again today. Some thunderstorms will be capable of
locally heavy rain, small hail, and frequent cloud to ground
lightning. Temperatures Friday and Saturday will climb into the
upper 80s and 90s, potentially breaking records. Many rivers will
be running swiftly over the next couple of weeks as above average
temperatures cause mountain snow to melt rapidly. Changes arrive
early next week with a cold front passage Sunday that will bring
near normal temperatures and another chance of afternoon showers
early next week.

&&

.DISCUSSION...
Today through Saturday: A mix of weather going on in the near term
across the Northwest. Smoke from wildfires in Alberta, Canada has
been making an appearance on area air quality sensors, seen in
various GOES-18 satellite channels, and was visibly seen in the
sunset last night and sunrise this morning. This smoke was being
pushed south into MT/ID/WA from a shortwave that gave us a northerly
wind direction. Currently, we're seeing some degraded air quality
over eastern Washington, parts of northern Idaho and over into
Montana. As conditions fluctuate, check with ID DEQ and WA Ecology
for the latest air quality conditions. We will begin to see a
southwesterly push of wind which will clear out the smoke from south
to north Friday and through the weekend as we await an incoming
frontal feature late weekend.

Speaking of winds shifting to the southwest Friday, we are under the
influence of a high pressure ridge which is sliding eastward.
Before it fully moves east, the strengthening is taking place. The
warmest temperatures of the week (and year so far) will take place
Saturday. Considering what the normal temperatures are for this
time of year (69-74F), we will see temperatures climb close to 20F
above normal. The probability of seeing 90F temperatures at
several locations are quite high: Spokane are 82%, Pullman 26%,
Lewiston 98% (though the forecast for Lewiston is 94F), Moses
Lake 95%, Wenatchee 75%, Omak 72%. Many locations will see near
record high temperatures threatened Saturday.

Shower and thunderstorm chances will mostly be confined to the
higher terrain/mountain areas Friday and Saturday. Steering flow
Friday will be a bit better compared to today (5-10 knots) as
storms should move a bit better and have less of a threat of heavy
rain or flooding. Although, precipitable water values remain close
to 200% of normal through early this weekend. Saturday has a
better chance of thunderstorms (15-25%) over the Cascade mountains
and adjacent valleys into the northern mountains. /Dewey

Sunday through Thursday: Transition starts on Sunday as the upper
level ridge responsible for the very warm temperatures in the early
part of the weekend shifts eastward as a negatively tilted trof runs
up the west side of it. In addition to cooling down daytime high
temperatures 6 to 12 degrees in comparison to Sunday there will be
gusty/breezy southwest winds and a steering flow promoting any
showers and thunderstorms that form to move from southwest to
northeast at 25 to 30 mph. Monday and Tuesday a compact upper level
low and associated cold pool will linger in close proximity with
some overhang into Eastern Washington and North Idaho thus a mention
of showers and thunderstorms remain in place but primarily north of
a line from Wenatchee to Moscow/Pullman. Coolest afternoon high of
the seven day forecast appears to be Monday followed with the
coldest morning lows of the seven day Tuesday.The expectation is
this upper level low will lift to the northeast but a general trof
and some associated weak instability will remain into Thursday thus
a very slight warming trend in temperatures coupled with some
lingering spotty pops for hit and miss showers and thunderstorms
mostly for the mountains. /Pelatti

&&

.AVIATION...
18Z TAFS: The influx of mid and high level smoke from wildfires
burning in northern portions of British Columbia, Alberta, and
will linger over the region the next couple days. So far surface
visibility restrictions to 6 miles or less has been mainly limited
to Canada and NW Montana, and as of this morning we're seeing
impacts to the Palouse area visibility down to around 6 SM with
influx of northeasterly winds. The main threat of thunderstorms
this afternoon shifts to the Cascades with a 20% chance of a
thunderstorm going over KEAT. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  87  60  90  61  84 /   0   0   0   0  10  30
Coeur d'Alene  57  86  59  89  60  83 /   0   0   0   0  10  40
Pullman        57  84  59  87  60  80 /   0   0   0   0  10  30
Lewiston       62  91  64  94  65  89 /   0   0   0   0  10  30
Colville       56  88  57  91  58  86 /  10  10   0  10  20  60
Sandpoint      56  84  57  87  58  81 /  10  10   0   0  10  60
Kellogg        59  84  62  87  63  82 /   0  10   0   0  10  50
Moses Lake     60  92  62  96  62  88 /  10   0  10   0  20  10
Wenatchee      63  91  65  93  63  83 /  10  10  10  10  20  10
Omak           61  91  62  92  61  88 /  10   0   0  10  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 18, 2:33 PM PDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Spokane WA
233 PM PDT Thu May 18 2023

WAZ038-182200-
Okanogan Highlands WA-
233 PM PDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Ferry
County through 300 PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sherman Pass, or 52 miles east of Omak, moving southwest at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Ferry
County 2 miles east of Sherman Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4874 11837 4862 11823 4857 11844 4866 11852
TIME...MOT...LOC 2132Z 058DEG 5KT 4862 11841

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

SVH
Special weather statement, May 18, 3:27 PM PDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Spokane WA
327 PM PDT Thu May 18 2023

IDZ001-WAZ037-182300-
Northern Panhandle ID-Northeast Mountains WA-
327 PM PDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern Bonner
and northeastern Pend Oreille Counties through 400 PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Nordman, or 33 miles west of Bonners Ferry. This
storm was nearly stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Bonner
and northeastern Pend Oreille Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4880 11694 4869 11694 4869 11713 4881 11715
TIME...MOT...LOC 2227Z 096DEG 3KT 4876 11705

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SVH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:00 PM PDTSpecial Weather StatementOTXOkanogan30 min
May 18, 9:18 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
May 19, 3:07 PM PDTSpecial Weather StatementOTXFerry23 min

Nearby

Flash Flood Warnings in Washington, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.